Alert archive / New York / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 40, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 5, 2025, 4:16 PM EDT for Ontario County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2025, 4:16 PM EDT (20:16 UTC)
- Expired
- Jun 5, 2025, 4:56 PM EDT
- In force
- 40 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ontario County, NY
The radar
The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WUUS51 KBUF 052016
SVRBUF
NYC069-052115-
/O.NEW.KBUF.SV.W.0040.250605T2016Z-250605T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
416 PM EDT Thu Jun 5 2025
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
East central Ontario County in western New York...
* Until 515 PM EDT.
* At 416 PM EDT, a severe thunderstorm was located over Rushville, or
9 miles northwest of Penn Yan, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Geneva, Phelps, Rushville, Gorham, Seneca Castle, Seneca Lake State
Park, Cottage City, Hall, and West Junius.
This includes Interstate 90 near exit 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4283 7730 4301 7697 4301 7696 4287 7696
4286 7698 4276 7697 4276 7727 4277 7727
TIME...MOT...LOC 2016Z 255DEG 17KT 4277 7717
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EAJ2 follow-up statements
201
WWUS51 KBUF 052042
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
442 PM EDT Thu Jun 5 2025
NYC069-052115-
/O.CON.KBUF.SV.W.0040.000000T0000Z-250605T2115Z/
Ontario NY-
442 PM EDT Thu Jun 5 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EAST CENTRAL ONTARIO COUNTY...
At 442 PM EDT, a severe thunderstorm was located near Benton, or near
Penn Yan, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Geneva, Gorham, Seneca Lake State Park, and Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4287 7713 4292 7696 4287 7696 4286 7698
4276 7697 4276 7715
TIME...MOT...LOC 2042Z 275DEG 19KT 4274 7701
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EAJ093
WWUS51 KBUF 052056
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
456 PM EDT Thu Jun 5 2025
NYC069-052106-
/O.CAN.KBUF.SV.W.0040.000000T0000Z-250605T2115Z/
Ontario NY-
456 PM EDT Thu Jun 5 2025
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ONTARIO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
&&
LAT...LON 4287 7713 4292 7696 4287 7696 4286 7698
4276 7697 4276 7715
TIME...MOT...LOC 2053Z 255DEG 17KT 4276 7692
$$
EAJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:00 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 5, 1:00 PM EDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 100 PM EDT Thu Jun 5 2025 .SYNOPSIS... A cold front will stall over the eastern Great Lakes this afternoon through Friday night, producing a few rounds of showers and thunderstorms across the region. The best coverage of rain and thunderstorms both today and Friday will be found across the Southern Tier and Finger Lakes, where a few storms may produce locally gusty winds and brief, torrential downpours. The cold front will move east of the area late Friday night, setting up a mainly dry weekend until the next system approaches late Sunday or Sunday night. && .NEAR TERM /THROUGH FRIDAY/... A cold front stretching from the south shore of Lake Erie to the Saint Lawrence Valley early this afternoon will stall from northern PA to eastern NY tonight through Friday night, supporting several rounds of showers and thunderstorms across the region. This afternoon and evening, diurnal instability combined with weak convergence along the frontal zone and other terrain/differential hearing boundaries will support scattered to numerous showers and thunderstorms from the Southern Tier into the Finger Lakes. Shear and instability profiles are marginal, but a few storms may become strong enough to support isolated gusty winds and sporadic wind damage. PWAT values continue to increase into the 1.2" to 1.4" range, with a few storms producing brief, torrential downpours. Farther north and closer to the lakes and Canadian border, expect the coverage of showers to be lower, and chances of thunder to be lower with less instability and forcing. The diurnally driven showers and thunderstorms will gradually diminish later this evening. Overnight, a series of low amplitude shortwaves migrating through the southwest flow aloft will support a few more showers and possibly an isolated thunderstorm, especially over the southern half of the area in closer proximity to the stalling frontal zone. Expect areas of fog to develop overnight, especially from the Southern Tier into the Finger Lakes. Friday, a few showers in the morning will increase in coverage from late morning through the afternoon with a modest increase in diurnal instability and increasing synoptic scale forcing from DPVA ahead of a more well defined shortwave and divergence in the right entrance region of an upper level jet streak. The best coverage of rain will again be from the Southern Tier into the Finger Lakes and Central NY, with lower coverage of rain near the Canadian border. Expect a few thunderstorms to develop again, mainly over the southern portion of the area where better rain coverage is found. A few storms may produce brief, torrential downpours. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Surface high pressure shifting from the Upper Great Lakes to New England will circulate cooler, drier air into the forecast area over the weekend with seasonable surface temps for early June. After the last of any showers taper off following a departing mid-level trough Friday night, dry weather should prevail through at least Saturday night. The next broad scale trough digging into the western Great Lakes coupled with sfc low pressure moving from the Ohio Valley to the Mid-Atlantic region will lead to increasing shower chances Sunday afternoon, mainly across the Southern Tier where a few tstorms will also be possible. Chances for showers extend further northward Sunday night as a warm front works further into the region. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... A stacked low pressure system over the western Great Lakes Monday will weaken into an open wave and lift into Quebec through Tuesday, the residual troughing from which will span the eastern CONUS through Wednesday. This will place the region in the system's warm sector on Monday, then send a cold front through the forecast area on Tuesday. While temps should generally remain seasonable, chances for rain can be expected through this timeframe, though uncertainty persists in the general timing of the front. At this range, expect highest chances for showers and thunderstorms in the afternoon and early evening hours Monday/Tuesday, then more significant drying Tuesday night. The main trough axis will swing through on Wednesday with lower-end chances for showers, before warmer and drier weather moves in Thursday. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... A cold front will move slowly southeast across the area this afternoon and evening, supporting scattered to numerous showers and thunderstorms across the Southern Tier and Finger Lakes. Any showers and storms may produce brief/local restrictions. Farther north, expect less coverage of rain and lower chances of thunder closer to the lakes and the Canadian border. Expect VFR in most areas, with some MVFR CIGS across higher terrain. Tonight, the diurnally driven showers and thunderstorms will gradually decrease in coverage mid to late evening. Overnight, the front will stall just south of the area, and several weak waves moving along the boundary may produce a few more scattered showers or an isolated thunderstorm, especially over southern portions of the area. Expect areas of fog and low stratus with IFR to develop overnight through Friday morning, especially from the Southern Tier into the Finger Lakes. Friday, scattered showers in the morning will increase in coverage late morning through the afternoon as a mid level trough and forcing from an upper level jet streak cross the eastern Great Lakes. The best coverage of rain and best chance of thunder will again be from the Southern Tier through the Finger Lakes to Central NY, with lower chances closer to the Canadian border. Outlook... Friday night...Showers and isolated thunderstorms gradually ending from west to east. VFR/MVFR CIGS. Saturday...Mainly VFR. Sunday...Mainly VFR with a chance of showers late. Monday through Tuesday...VFR/MVFR with showers likely and a chance of thunderstorms. && .MARINE... A cold front will stall just south of the lakes through Friday night, with light winds and minimal wave action this afternoon through Saturday. East winds will begin to increase somewhat on Sunday ahead of the next system, producing a light chop on Lake Erie and Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...PP LONG TERM...PP AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, Jun 5, 5:18 AM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 518 AM EDT Thu Jun 5 2025 NYZ004>006-008-060930- Wayne-Northern Cayuga-Oswego-Lewis- 518 AM EDT Thu Jun 5 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. A cold front will move into and through the area today with showers and thunderstorms. A few of the stronger storms could produce gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and thunderstorms will be likely Friday, some of which could produce locally heavy rainfall resulting in isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-007-060930- Niagara-Orleans-Monroe-Jefferson- 518 AM EDT Thu Jun 5 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-011-060930- Northern Erie-Genesee- 518 AM EDT Thu Jun 5 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. A cold front will move into and through the area today with showers and thunderstorms. A few of the stronger storms could produce gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and thunderstorms will be likely Friday, some of which could produce locally heavy rainfall resulting in isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-019>021-085-060930- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 518 AM EDT Thu Jun 5 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. A cold front will move through the area today, with showers and thunderstorms. A few of these storms could produce strong gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and thunderstorms likely Friday, some of which could produce locally heavy rainfall causing isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-060930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 518 AM EDT Thu Jun 5 2025 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Jun 5, 2:57 PM EDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
257 PM EDT Thu Jun 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM Hail Kennedy 42.16N 79.10W
06/05/2025 E1.00 Inch Chautauqua NY Public
Social media report of half to one inch hail
in Kennedy.
&&
PPLocal storm report, Jun 5, 4:12 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
412 PM EDT Thu Jun 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Flash Flood Little Valley 42.25N 78.80W
06/05/2025 Cattaraugus NY 911 Call Center
Multiple roads including county routes 353
and 242 closed due to flooding in Little
Valley.
&&
PPThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 2:32 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 58 min |
| Jun 5, 3:23 PM EDT | Flash Flood Warning | BUF | Cattaraugus | 4 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.